Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

June 6, 2011Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 6, 2011, 10:32 PM CDT for Kanabec County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2011, 10:32 PM CDT (03:32 UTC)
Expired
Jun 6, 2011, 11:15 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Kanabec County, MN

The radar

The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 11:00 PM CDTHAIL 0.2510 E Warman, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1378 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WWUS83 KMPX 070332
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 PM CDT MON JUN 6 2011

MNZ045-070415-
KANABEC-
1032 PM CDT MON JUN 6 2011

...THUNDERSTORMS DEVELOPING OVER KANABEC COUNTY THROUGH 1115 PM 
CDT...

AT 1030 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES EAST OF WARMAN. THESE STORMS WAS MOVING EAST AT 30
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... 
  RURAL PORTIONS OF NORTHEAST KANABEC COUNTY.

LAT...LON 4599 9304 4598 9306 4597 9309 4601 9330
      4617 9320 4616 9305 4616 9304
TIME...MOT...LOC 0332Z 278DEG 24KT 4607 9315

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 6, 7:07 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 6, 7:07 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT MON JUN 6 2011

.MESOSCALE UPDATE...

.DISCUSSION...
SOME STORM INITIATION HAS BEEN SEEN IN THE REGION WHERE THERE HAD
APPARENTLY BEEN GREATER PROLONGED LOW-LEVEL CONVERGENCE TO TRIGGER
DEVELOPMENT. THAT SEEMS TO BE LACKING OVER OUR AREA AND SHOULD
CONTINUE TO THROUGH 10 PM OR SO. THERE MAY BE A WIDELY ISOLATED
STORM OR TWO BEFORE THEN...SIMILAR TO SEEN JUST NORTH OF THE
FORECAST AREA. ASCENDING 00Z SOUNDING HERE AT MPX IS SHOWING A
VERY WELL- MIXED AIR MASS...WITH ALMOST THE ENTIRE COLUMN BELOW
500MB HAVING RH UNDER 50 PERCENT. SO THE LACK OF NEAR-SATURATION
TO LIFT PARCELS IS APPEARING TO BE A PROBLEM. MOIST PLUME ON WATER
VAPOR WITH EMBEDDED SMALL SCALE SHORT WAVES IS STRETCHED FROM
ATOP THE WESTERN PLAINS INTO WESTERN MN. THIS WILL GRADUALLY
ENHANCE LATER TONIGHT AS THE LOW LEVEL JET INCREASES. WITHIN
INCREASING DIFFERENTIAL THETA-E ADVICTION...THIS SHOULD HELP
SCATTERED THUNDERSTORM DEVELOPMENT IN EASTERN SD TOWARDS CENTRAL
MN BETWEEN 04Z AND 08Z...POSSIBLY EVOLVING INTO SMALL SCALE
CLUSTERS OVERNIGHT TOWARDS DAYBREAK...POSSIBLY REACHING THE TWIN
CITIES. OVERALL LACK OF A WELL-DEFINED SHORT WAVE AND UPPER LEVEL
JET SUPPORT WILL LIKELY MINIMIZE ANY WELL-SUSTAINED MCS THREAT
FROM STORMS THAT DO DEVELOP AND OVERALL WIDESPREAD SEVERE
WEATHER. THE PRIMARY THREATS FROM ANY SEVERE STORMS THAT DO
DEVELOP CONTINUE TO BE LARGE HAIL AND SCATTERED STRONG WINDS.

&&

.PREV DISCUSSION...
/ISSUED 131 PM CDT MON JUN 6 2011/

ONE MAIN FACTOR CONTINUES FOR INHIBITING CONVECTION
OVERNIGHT...AND THRU WEDNESDAY BEFORE A SIGNIFICANT COOL DOWN
TAKES PLACE BY THE END OF THE WEEK.

FIRST...INCREASING 85H/70H TEMPS COMBINED WITH DRIER AIR ADV
NORTHEAST ACROSS THE FA WILL LIKELY LEAD TO VERY LOW POPS. THUS
CAPPING INVERSION SEEMS TO BE THE MOST INFLUENTIAL FOR THE MAIN
FORECAST.

HOWEVER...OTHER FACTORS WILL LEAD TO UNCERTAINTIES AS A SHRTWV
ACROSS WESTERN KS MOVES NORTHEAST ACROSS THE FA LATE TONIGHT...AND
A WEAK FRONTAL BOUNDARY LEFT OVER FROM LAST NIGHTS CONVECTION
HOLDS NEAR THE AREA. IN ADDITION TO THESE FACTORS...SIMULATED WRF
SATELLITE AND REFLECTIVITY PROJECTION/PLUS THE LATEST HRRR MODEL
INDICATED A COMPLEX OF THUNDERSTORMS /MCS TYPE/ DEVELOPING ARND
ABR THIS EVENING...AND MOVING IT EASTWARD ALONG THE CAPPING
INVERSION. THIS SEEMS PLAUSIBLE DUE TO NOTED STRONGER SFC
CONVERGENCE IN NC SD...AND CURRENT RUC 70H TEMPS ARND 10C IN THIS
AREA. ALSO NOTED IS AN INCREASING CU FIELD DEVELOPING ACROSS SE
ND...INTO NC SD WHERE CONVECTION WILL LIKELY BE INITIATED OR A
HIGHER PROBABILITY.

ONCE THE MORNING CONVECTION...WHERE EVER IT DEVELOPS AND MOVES OR
CONTINUES ACROSS THE FA...TUESDAY MORNING...AND THE ANTICIPATED
STRONG WAA DEVELOPING...WILL LEAD TO A SIGNIFICANT CAP WHICH IS
LIKELY NOT TO BREAK UNTIL A SFC COLD FRONT MOVES ACROSS THE AREA
WED. IN ADDITION TO THE CAPPING INVERSION...UPPER LEVEL SUPPORT
REMAINS ACROSS FAR N MN WHERE THE FRONTAL BOUNDARY LIES AND
MOISTURE IS ABUNDANT.

IN ADDITION TO THE RAINFALL CHC... THE PROLONG HEAT AND SO EARLY
IN THE SEASON...COMBINED WITH HEAT INDICES APPROACHING OR
EXCEEDING 100 DEGREES TUESDAY...THE HEAT WARNING WILL CONTINUE FOR
THE METRO AREA...WITH A HEAT ADVISORY LIKELY EXTENDING OUTWARD AND
TO THE SE DUE TO THIS SCENARIO.

AFTER WEDNESDAY AFTN...A SIGNIFICANT COOL DOWN WILL TAKE PLACE AS
A MODIFIED CANADIAN AIR MASS BUILDS ACROSS THE UPPER MIDWEST.
BASED ON 85H TEMPS NORTH OF THIS BOUNDARY...TEMPS BY THU/FRI COULD
EASILY BE 30 TO 35 DEGREES COOLER THAN TODAY/TOMORROW MID TO UPPER
90S. SOME OF THE GUIDANCE NUMBERS HAVE UPPER 50S TO LOWER 60S FOR
HIGHS THU/FRI. HOWEVER... THIS SEEMS TO LOW DUE TO A LONG DAYTIME
HRS /SOLAR ISOLATION/ AND CLIMATOLOGY. MID TO UPPER 60S SEEM MORE
REASONABLE...BUT IF MORE SHRA DEVELOP ON FRI...I COULD SEE HIGHS
STRUGGLING TO REACH THE MID 60S.

AS FOR PRECIPITATION CHC BY THE END OF THE WEEK... SEVERAL MODEL
RUNS CONTINUE TO ADVERTISE A STRONG SHRTWV MOVING ACROSS THE MID
WEEK BY FRI. TIMING DIFFERENCES ARE NOTED...BUT A FRONTAL BOUNDARY
WILL LIKELY BE ACROSS SOUTHERN IA LATE IN THE WEEK WHICH WILL LEAD
TO UNCERTAINTIES OR PLACEMENT AS THIS SHRTWV BEGINS TO MOVE ACROSS
THE REGION. BY LATE IN THE WEEKEND...MORE S/SE FLOW WILL DEVELOP
WHICH WILL LEAD TO A GRADUAL WARM UP. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/

THE POTENTIAL CONCERNS TO AVIATION ARE SEVERAL...WITH
THUNDERSTORM CHANCES TONIGHT INTO EARLY TOMORROW
MORNING...FOLLOWED BY STRONG SOUTHERLY WINDS TOMORROW...AND THEN
THE INCREASING LIKELIHOOD OF SOME SMOKE FROM ARIZONA FIRES MAKING
FOR POSSIBLE VISIBILITY RESTRICTIONS TOMORROW. A SURFACE WARM
FRONT IS DRAPED ACROSS NORTHERN SOUTH DAKOTA TO SOUTHEAST
MINNESOTA. WINDS HAVE BEEN LIGHT ALONG AND NEAR THIS AND
VARIABILITY IN THE WIND DIRECTION AT ALL TAF SITES CAN BE EXPECTED
AT TIMES THIS EVENING. SCATTERED THUNDERSTORMS SHOULD BEGIN TO
FURTHER DEVELOP ACROSS EASTERN SD FROM 02Z TO 05Z...AND EVOLVE
EAST NORTHEAST. AXN IS THE MOST LIKELY TAF SITE TO SEE
THUNDERSTORMS...WITH CERTAINTY WANING TO THE SOUTH AS TO WHETHER
OR NOT STORMS WOULD CLIP THE AIRPORTS. SOME OF THE STORMS NEAR
AXN MAY PRODUCE GUSTY WINDS AND HAIL. DURING THE DAY TUESDAY...THE
WARM FRONT WILL PUSH NORTHWARD AND STRONG SOUTHERLY WINDS WILL
ENVELOP THE AREA. THE SCENARIO LOOKS RIPE FOR 20 TO 25 KNOT
SUSTAINED WINDS...WITH PERIODIC GUSTS TO 32 TO 38 KTS. THE WIND
DIRECTION SHOULD BE PRIMARILY BETWEEN 160 AND 210 AT THE TAF
SITES...GRADUALLY VEERING IN THAT RANGE THROUGH THE DAY.
ALSO...SMOKE ACROSS THE CENTRAL PLAINS INTO IOWA IS LIKELY TO BE
DRAGGED INTO MN DURING TOMORROW...AND HYSPLIT MODEL TRAJECTORIES
FAVOR AS SUCH. SPORADIC MVFR VISIBILITIES HAVE BEEN SEEN ACROSS NE.
THIS MIGHT BECOME MORE PREVAILING TOMORROW...SO HAVE INCLUDED 6SM
WITH HAZE MENTION IN MOST OF THE TAFS DURING THE AFTERNOON.

MSP...THE WIND DIRECTION WILL BE VARIABLE THROUGH AT LEAST
03Z...THEN SETTLE IN EAST SOUTHEAST AND GRADUALLY VEER THROUGH THE
MORNING. THE CONFIDENCE IN SEEING SUSTAINED WINDS OF AT LEAST 18
KTS OR HIGHER IS HIGH FROM 18Z-22Z TOMORROW. FOR THE THUNDERSTORM
CHANCES TONIGHT...THE CONFIDENCE IN SCATTERED STORMS IMPACTING
THE NORTHERN AND WESTERN AREAS OF THE TRACON IS MUCH HIGHER THAN
THE STORMS IMPACTING THE ACTUAL AIRPORT AT THIS TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR ANOKA-CARVER-
     DAKOTA-FREEBORN-GOODHUE-LE SUEUR-RICE-SCOTT-STEELE-WASECA-
     WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR HENNEPIN-
     RAMSEY.

WI...HEAT ADVISORY FROM NOON TO 8 PM CDT TUESDAY FOR DUNN-EAU CLAIRE-
     PEPIN-PIERCE-ST. CROIX.

&&

MTF/JLT/MTF
Hazardous weather outlook, Jun 6, 9:05 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT MON JUN 6 2011

MNZ041>045-047>052-054>059-064-065-073-071100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-YELLOW MEDICINE-RENVILLE-REDWOOD-
905 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST
CENTRAL MINNESOTA.

.DAY ONE...REST OF TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ACROSS
WESTERN AND CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS EASTERN SOUTH DAKOTA LATER TONIGHT AND
EVOLVE EASTWARD...POTENTIALLY INTO WESTERN AND CENTRAL MINNESOTA.
THE THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
WEDNESDAY AS A COLD FRONT PUSHES ACROSS THE AREA. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREATS.

HOT CONDITIONS...ALONG WITH MOISTURE...WILL OCCUR ON TUESDAY
LEADING TO HIGH AND POTENTIALLY DANGEROUS HEAT INDICES.

IN ADDITION...SOUTHERLY WINDS TO NEAR 30 MPH WITH HIGHER GUSTS ARE
BECOMING MORE LIKELY ACROSS THE AREA DURING TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
071100-
CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
905 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...REST OF TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS EASTERN
MINNESOTA INTO WESTERN WISCONSIN. A FEW OF THESE MAY APPROACH
SEVERE LIMITS. ANY SEVERE THUNDERSTORMS WOULD BE CAPABLE OF LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
WEDNESDAY AS A COLD FRONT PUSHES ACROSS THE AREA. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN THREATS.

EXCESSIVE HEAT AND HUMIDITY IS LIKELY TUESDAY AFTERNOON. HEAT
INDICES ACROSS CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS
PORTIONS OF WEST CENTRAL WISCONSIN WILL RISE INTO THE MID TO UPPER
90S... WITH A FEW AREAS EXCEEDING 100 DEGREES TUESDAY AFTERNOON.

IN ADDITION...SOUTHERLY WINDS TO NEAR 30 MPH WITH HIGHER GUSTS ARE
BECOMING MORE LIKELY ACROSS THE AREA DURING TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT ACROSS
PARTS OF WEST CENTRAL INTO CENTRAL MINNESOTA.

In the hours before

Special weather statement, Jun 6, 10:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 PM CDT MON JUN 6 2011

MNZ045-070415-
KANABEC-
1032 PM CDT MON JUN 6 2011

...THUNDERSTORMS DEVELOPING OVER KANABEC COUNTY THROUGH 1115 PM
CDT...

AT 1030 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES EAST OF WARMAN. THESE STORMS WAS MOVING EAST AT 30
MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RURAL PORTIONS OF NORTHEAST KANABEC COUNTY.

LAT...LON 4599 9304 4598 9306 4597 9309 4601 9330
      4617 9320 4616 9305 4616 9304
TIME...MOT...LOC 0332Z 278DEG 24KT 4607 9315

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:50 PM CDTSevere Thunderstorm WarningMPXKanabec25 min
Jun 7, 3:37 AM CDTWind AdvisoryMPXBlue Earth, Brown, Chippewa, Douglas, Faribault, Freeborn and 19 more15 hr

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.